Secondary Logo

Journal Logo

With bleomycin, that's too much oxygen

Frerk, C. M.*; George, N.*

European Journal of Anaesthesiology: February 2007 - Volume 24 - Issue 2 - p 205
doi: 10.1017/S0265021506001797
Correspondence
Free
SDC

*Department of Anaesthesia, Northampton General Hospital, Northampton, UK

Correspondence to: C. M. Frerk, Department of Anaesthesia, Northampton General Hospital, Northampton, NN1 5BD, UK. E-mail: Chris.Frerk@ngh.nhs.uk; Tel: +44 1604 545671; Fax: +44 1604 545670

Accepted for publication 29 May 2006

First published online 11 October 2006

EDITOR:

Patients who have been treated with bleomycin should not receive high concentrations of oxygen during subsequent general anaesthesia as this can lead to respiratory failure [1,2]. Marzetti and colleagues described the conduct of general anaesthesia in two cases of testicular germ cell tumour following recent chemotherapy and highlighted the risk of neural injury related to cisplatin exposure [3]. Their patients also had received bleomycin as part of the chemotherapy but their general anaesthetic technique involved the use of 50% inspired oxygen. The risk of respiratory failure with general anaesthesia and high inspired oxygen in patients who have received bleomycin is not well known amongst anaesthetists; hence this communication which we hope will increase awareness of this hazard.

Two major risk factors for the development of bleomycin-induced pulmonary damage related to hyperoxia exposure are evidence of pre-existing pulmonary damage from bleomycin and prior exposure to bleomycin within a 1–2-month period. Other risk factors for bleomycin-induced pulmonary damage are total dose of bleomycin >450 mg and a creatinine clearance <35 mL min−1. Cisplatin, when used with bleomycin can increase the lung toxicity of bleomycin because it is nephrotoxic and can delay renal clearance of bleomycin [4]. The current recommendations are that patients with one or both major risk factors present should be maintained on the lowest FiO2 to maintain SPO2 > 90% [4,5].

Back to Top | Article Outline

References

1. Bleomycin. In: British National Formulary (51). London, England: BMJ Publishing Group Ltd and RPS Publishing, March 2006: 433.
2. Luis M, Ayuso A, Martinez G et al. Intraoperative respiratory failure in a patient after treatment with bleomycin: previous and current intraoperative exposure to 50% oxygen. Eur J Anaesth 1999; 16: 66–68.
3. Mazaretti G, Marret E, Lotz JP et al. Brachial plexus injury during anaesthesia in patients receiving cisplatin-based chemotherapy. Eur J Anaesth 2006; 23: 262–265.
4. Mathes DD. Bleomycin and hyperoxia exposure in the operating room. Anaesth Analg 1995; 81: 624–629.
5. Huettemann E, Sakka SG. Anaesthesia and anti-cancer chemotherapeutic drugs. Curr opin Anaesthesiol 2005; 18: 307–314.
© 2007 European Society of Anaesthesiology